The Hamiltonian Seifert Conjecture: Examples and Open Problems

  • Viktor L. Ginzburg
Part of the Progress in Mathematics book series (PM, volume 202)


Hamiltonian dynamical systems tend to have infinitely many periodic orbits. For example,for a broad class of symplectic manifolds almost all levels of a proper smooth Hamiltonian carry periodic orbits. The Hamiltonian Seifert conjecture is the existence problem for regular compact energy levels without periodic orbits.

Very little is known about how large the set of regular energy values without periodic orbits can be. For instance,in all known examples of Hamiltonian flows on R2n such energy values form a discrete set,whereas “almost existence theorems” only require this set to have zero measure. We describe constructions of Hamiltonian flows without periodic orbits on one energy level and formulate conjectures and open problems.


Periodic Orbit Symplectic Manifold Symplectic Structure Hamiltonian Flow Hamiltonian Dynamical System 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    V. I. Arnold,On some problems in symplectic topology,inTopology and Geometry - Rochlin Seminar,Ed.: O. Viro,Lecture Notes in Math. 1346,Springer-Verlag,Berlin-New York,1988,1–5.Google Scholar
  2. [2]
    A. Floer,H. Hofer and C. Viterbo,The Weinstein conjecture in Px C1,Math. Z.,203 (1990),469–482.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    V. L. Ginzburg,New generalizations of Poincaré’s geometric theorem,Funct. Anal. Appl.,21 (2) (1987),100–106.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    V. L. Ginzburg,An embedding S 2n-1 R2n,2n-1≥7,whose Hamiltonian flow has no periodic trajectories,IMRN (1995),no. 2,83–98.CrossRefGoogle Scholar
  5. [5]
    V. L. Ginzburg,On closed trajectories of a charge in a magnetic field. An application of symplectic geometry,in Contact and Symplectic Geometry,C. B. Thomas (Editor),Publications of the Newton Institute,Cambridge University Press,Cambridge,1996,p. 131–148.Google Scholar
  6. [6]
    V. L. Ginzburg,On the existence and non-existence of closed trajectories for some Hamiltonian flows,Math. Z.,223(1996),397–409.MathSciNetzbMATHGoogle Scholar
  7. [7]
    V. L. Ginzburg,A smooth counterexample to the Hamiltonian Seifert conjecture in R6,IMRN (1997),no. 13,641–650.MathSciNetCrossRefGoogle Scholar
  8. [8]
    V. L. Ginzburg,Hamiltonian dynamical systems without periodic orbits,in Northern California Symplectic Geometry Seminar,Eds.: Ya. Eliashberg et al.,Amer. Math. Soc. Transi. (2),196 (1999),35–48.Google Scholar
  9. [9]
    V. L. Ginzburg and E. Kerman,Periodic orbits in magnetic fields in dimensions greater than two,in Geometry and Topology in Dynamics,Eds.: M. Barge and K. Kuperberg,Contemporary Mathematics,246 (1999),113–121.Google Scholar
  10. [10]
    J. Harrison,A C 2 counterexample to the Seifert conjecture,Topology,27 (1988),249–278.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    G. A. Hedlund,Fuchsian groups and transitive horocycles,Duke Math. J.,2 (1936),530–542.MathSciNetCrossRefGoogle Scholar
  12. [12]
    M.-R. Herman,Examples de flots hamiltoniens dont aucune perturbations en topolo gie C ° ° n’a d’orbites périodiques sur ouvert de surfaces d’énergies,C. R. Acad. Sci. Paris Sér. I Math.,312 (1991),989–994.Google Scholar
  13. [13]
    M.-R. Herman,Différentiabilité optimale et contre-exemples à la fermeture en topologie C°° des orbites récurrentes de flots hamiltoniens,C. R. Acad. Sci. Paris Sér. I Math.,313 (1991),49–51.MathSciNetzbMATHGoogle Scholar
  14. [14]
    M.-R. Herman,Communication at the conference in honor of A. Douady Géométrie Complexe et Systèmes Dynamiques,Orsay,France,1995.Google Scholar
  15. [15]
    H. Hofer and C. Viterbo,The Weinstein conjecture in the presence of holomorphic spheres,Comm Pure Appl. Math.,45 (1992),583–622.MathSciNetzbMATHGoogle Scholar
  16. [16]
    H. Hofer and E. Zehnder,Periodic solution on hypersurfaces and a result by C. Viterbo,Invent. Math.,90 (1987),1–9.MathSciNetzbMATHGoogle Scholar
  17. [17]
    H. Hofer and E. Zehnder,Symplectic Invariants and Hamiltonian Dynamics,Birkhäuser,Advanced Texts; Basel-Boston-Berlin,1994.zbMATHCrossRefGoogle Scholar
  18. [18]
    M.-Y. Jiang,Periodic solutions of Hamiltonian systems on hypersurfaces in a torus,Manuscripta Math.,85 (1994),307–321.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    E. Kerman,Periodic orbits of Hamiltonian flows near symplectic critical submanifolds,IMRN (1999) no. 17,953–969.CrossRefGoogle Scholar
  20. [20]
    G. Kuperberg,A volume-preserving counterexample to the Seifert conjecture,Comment. Math. Helv.,71 (1996),70–97.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    G. Kuperberg and K. Kuperberg,Generalized counterexamples to the Seifert conjecture,Ann. Math.,144 (1996),239–268.MathSciNetCrossRefGoogle Scholar
  22. [22]
    K. Kuperberg,A smooth counterexample to the Seifert conjecture in dimension three,Ann. Math.,140 (1994),723–732.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    K. Kuperberg,Counterexamples to the Seifert conjecture,Proceedings of the International Congress of Mathematicians,Vol. II (Berlin,1998). Doc. Math. (1998) Extra Vol. II,831–840.Google Scholar
  24. [24]
    K. Kuperberg,Aperiodic dynamical systems,Notices Amer. Math. Soc.,46 (1999),1035–1040.MathSciNetzbMATHGoogle Scholar
  25. [25]
    F. Laudenbach,Trois constructions en topologie symplectique,Ann. Fac. Sci. Toulouse Math.,6 (1997),697–709.MathSciNetzbMATHCrossRefGoogle Scholar
  26. [26]
    G. Liu and G. Tian,Weinstein conjecture and GW invariants,Commun. Cont. Math.,2 (2000),405–459.MathSciNetzbMATHGoogle Scholar
  27. [27]
    G. Lu,Periodic motion of a charge on a manifold in the magnetic field,Preprint 1999,math.DG/9905146.Google Scholar
  28. [28]
    R. Ma,Symplectic capacity and Weinstein conjecture in certain cotangent bundles and Stein manifolds,NoDEA Nonlinear Differential Equations Appl.,2 (1995),341–356.MathSciNetzbMATHCrossRefGoogle Scholar
  29. [29]
    G. P. Paternain and M. Paternain,First derivative of topological entropy for Anosov geodesic flow in the presence of magnetic field,Nonlinearity,10 (1997),121–131.MathSciNetzbMATHCrossRefGoogle Scholar
  30. [30] L. Polterovich,Geometry on the group of Hamiltonian diffeomorphisms,Proceedings of the International Congress of Mathematicians,Vol. II (Berlin,1998). Doc. Math. 1998,Extra Vol. II,401–410.Google Scholar
  31. [31]
    P. A. Schweitzer,Counterexamples to the Seifert conjecture and opening closed leaves of foliations,Ann. Math.,100 (1970),229–234.MathSciNetGoogle Scholar
  32. [32]
    H. Seifert,Closed integral curves in the 3-space and 2-dimensional deformations,Proc. Amer. Math. Soc.,1 (1950),287–302.MathSciNetzbMATHGoogle Scholar
  33. [33]
    M. Struwe,Existence of periodic solutions of Hamiltonian systems on almost every energy surfaces,Bol. Soc. Bras. Mat.,20 (1990),49–58.MathSciNetzbMATHCrossRefGoogle Scholar
  34. [34]
    C. Viterbo,A proof of Weinstein’s conjecture in R2n,Ann. Inst. H. Poincaré,Anal. Non Linéaire,4 (1987),337–356.MathSciNetzbMATHGoogle Scholar
  35. [35]
    F. Wilson,On the minimal sets of non-singular vector fields,Ann. Math.,84 (1966),529–536.zbMATHCrossRefGoogle Scholar
  36. [36]
    E. Zehnder,Remarks on periodic solutions on hypersurfaces,in Periodic Solutions of Hamiltonian Systems and Related Topics Eds.: P. Rabinowitz et al.,Reidel Publishing Co. (1987),267–279.Google Scholar

Copyright information

© Springer Basel AG 2001

Authors and Affiliations

  • Viktor L. Ginzburg
    • 1
  1. 1.Department of MathematicsUC Santa CruzSanta CruzUSA

Personalised recommendations